Article Text

Download PDFPDF

Penile fracture after priapism due to sildenafil ingestion: out of frying pan into the fire
  1. Deepanshu Sharma,
  2. Manoj Kumar,
  3. Siddharth Pandey,
  4. Samarth Agarwal
  1. Department of Urology, King George’s Medical University, Lucknow, Uttar Pradesh, India
  1. Correspondence to Dr Deepanshu Sharma, drdeepanshu{at}gmail.com

Statistics from Altmetric.com

Description  

A 36-year-old man presented to our department with complaints of swelling, pain and deformed penis for 2 days. He had a history of 100 mg sildenafil ingestion, following which he sustained a prolonged erection that persisted even after sexual intercourse. He tried vigorous masturbation to relieve it, but he failed. After this exercise, while he was sleeping, his child mistakenly fell over his erect penis, following which he developed sudden severe pain in his penis and lost tumescence. On examination, he had swelling and ecchymosis on the right posterolateral aspect of his penis (figure 1). There was no haematuria or blood at meatus. On the basis of history and physical examination, a diagnosis of penile fracture was made. Ultrasound revealed a tear in the lateral wall of the right corpora cavernosa with a large haematoma. The patient was taken for emergency exploration. Intraoperatively, a defect of approximately 1×1 cm was visualised in the lateral wall of the right corpora cavernosa with a large overlying haematoma (figure 2). The haematoma was evacuated and the corporeal tear was repaired. The patient was followed up at 3 and 6 weeks. He sustained normal erections and there was no residual deformity.

Figure 1

Fractured penis with ‘eggplant deformity’.

Figure 2

Intraoperative image of the corporeal tear.

Penile fracture is a relatively rare condition, most frequently reported as a result of trauma during vigorous intercourse.1 Surgical repair, which was first done by Fetter and Gartman in 1936, is the most advocated treatment for this condition.2 3

Phosphodiesterase type 5 inhibitors, which are nowhere described as a predisposing factor for penile fracture, proved to be one in this case.

Learning points

  • Patients should be informed about the possible complications of phosphodiesterase type 5 (PDE-5) inhibitors.

  • PDE-5 inhibitors can cause priapism as its complication, and patients should be counselled to take timely treatment as delay can lead to grave consequences.

  • Recreational use of PDE-5 inhibitors should be discouraged.

References

View Abstract

Footnotes

  • Contributors DS and SP: concept, design, supervision, processing, writing the manuscript and critical analysis. SA: concept, supervision, writing the manuscript and critical analysis. MK: supervision, processing, writing the manuscript and critical analysis.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.